Alert archive / Texas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 230, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 31, 2006, 6:33 PM CDT for Midland County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2006, 6:33 PM CDT (23:33 UTC)
- Expired
- Aug 31, 2006, 7:30 PM CDT
- In force
- 57 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 17 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.6 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 503 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 5:25 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 31, 5:25 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 525 PM CDT THU AUG 31 2006 .UPDATE... HAVE UPDATED THE GRIDS TO ACCOUNT FOR THE CONVECTION NOW MOVING ACROSS THE WESTERN PERMIAN BASIN. TEXT PRODUCTS GOOD TO GO...GRAPHICS AND TEXT TO FOLLOW. ALSO RECEIVED A REPORT OF A TROPICAL FUNNEL NEAR SEAGRAVES. WILL ISSUE A SPS DISCUSSING THESE PHENOMENA. && .PREV DISCUSSION... (ISSUED 315 PM CDT THU AUG 31 2006) SHORT TERM... EARLY AFTERNOON WATER VAPOR IMAGERY SHOWS PLENTIFUL SUBTROPICAL MOISTURE IN PLACE ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO. A COUPLE OF SHORTWAVE IMPULSES ARE MOVING ACROSS SOUTHERN NEW MEXICO AND SOUTHWEST TEXAS...AND THESE FEATURES HAVE COMBINED WITH AFTERNOON HEATING AND INSTABILITY AND THE AVAILABLE MOISTURE TO PRODUCE SCATTERED CONVECTION ACROSS THE SOUTHEASTERN NEW MEXICO PLAINS...THE GUADALUPE MOUNTAINS...THE DAVIS MOUNTAINS...AND THE ADJACENT UPPER TRANS PECOS REGION EARLY THIS AFTERNOON. WILL MAINTAIN 20-30 PCT POPS TONIGHT ACROSS AREAS MAINLY WEST OF A SEMINOLE...MIDLAND...SANDERSON LINE...WITH HIGHEST CHANCES ACROSS THE ABOVE MENTIONED LOCATIONS. THINK MOST CONVECTION WILL BE ON THE WANE AFTER SUNSET...BUT KEPT OVERNIGHT POPS AS A 12 HOUR GRID FOR NOW. OTHERWISE...LOOKING FOR SIMILAR LOWS ACROSS THE FORECAST AREA WITH LITTLE CHANGE IN THE OVERALL PATTERN ANTICIPATED. MINOR EDITS WERE MADE TO OVERNIGHT DEWPOINT...WIND...AND QPF GRIDS. LONG TERM... THE MAIN CONCERN IN THE LONG TERM PORTION OF THE FORECAST WILL BE THE EXPECTED RAINFALL AND COOLER TEMPERATURES THIS WEEKEND AND INTO EARLY NEXT WEEK. BEYOND EARLY NEXT WEEK...RAINFALL CHANCES APPEAR TO SLOWLY DECREASE WHILE SLIGHTLY BELOW NORMAL TEMPERATURES WILL REMAIN IN THE REMAINDER OF THE FORECAST. MORNING UPPER MAPS ALONG WITH THE LATEST WATER VAPOR IMAGERY SHOW SHORTWAVE MID-LEVEL RIDGING IN PLACE ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO. SATELLITE IMAGERY ALSO SHOWS TROPICAL MOISTURE ASSOCIATED WITH HURRICANE JOHN MOVING NORTH...AHEAD OF MODEL RH PROGS...INTO WESTERN MEXICO. A DEEP MID AND UPPER LEVEL TROUGH IS ALSO NOTED OVER THE NORTHERN ROCKIES. THE ABOVE MENTIONED RIDGE WILL REMAIN IN PLACE FRIDAY AS THE TROUGH CURRENTLY OVER THE NORTHERN ROCKIES TRANSLATES EAST ACROSS THE HIGH PLAINS. SURFACE ANTICYCLOGENESIS IN THE WAKE OF THE HIGH PLAINS TROUGH WILL DRIVE A COLD FRONT INTO WEST TEXAS AND SOUTHEASTERN NEW MEXICO LATE FRIDAY NIGHT INTO EARLY SATURDAY MORNING. THE COMBINATION OF THE COLD FRONT ALONG WITH AN INCREASE IN MOISTURE FROM THE SOUTH WILL LEAD TO A GOOD CHANCE OF RAINFALL ACROSS SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN BASIN FRIDAY NIGHT...THEN SPREADING SOUTH ACROSS THE REMAINDER OF THE REGION ON SATURDAY. THE CURRENT SHORT RANGE MODELS AGREE ENOUGH TO WARRANT AN INCREASE IN POPS FOR SATURDAY NIGHT INTO SUNDAY AS MID AND HIGH LEVEL MOISTURE CONTINUES TO INCREASE AND LOW-LEVEL UPSLOPE FLOW ENSUES. HEAVY RAINFALL WILL CONTINUE TO BE A CONCERN GIVEN THE AMOUNT OF AVAILABLE MOISTURE AND WEAK WINDS ALOFT. WE WILL MENTION THIS IN THE UPCOMING HAZARDOUS WEATHER OUTLOOK. RAIN CHANCES WILL BEGIN TO DECREASE BY MONDAY. A WEST TO EAST ORIENTED MID-LEVEL THETA-E RIDGE ALONG WITH OROGRAPHIC LIFT ACROSS THE BIG BEND REGION ARGUES FOR ADDITIONAL RAINFALL IN THE MENTIONED REGION. WE HAVE OPTED TO INCREASE POPS THROUGH THE MIDDLE OF NEXT WEEK ACROSS THIS AREA. AS FOR TEMPERATURES...THE ANTICIPATED CLOUD COVER AND EASTERLY SURFACE WINDS WILL ACT TO KEEP TEMPERATURES FROM RISING MUCH AND WE HAVE GENERALLY FOLLOWED THE MEX MOS GUIDANCE. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 54/70
Hazardous weather outlook, Aug 31, 5:41 PM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 541 PM CDT THU AUG 31 2006 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-011200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 541 PM CDT THU AUG 31 2006 /441 PM MDT THU AUG 31 2006/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS...SOME PRODUCING VERY HEAVY RAIN...ARE EXPECTED THIS EVENING OVER THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS OF WEST TEXAS. OTHER MORE ISOLATED THUNDERSTORM ACTIVITY IS FORECAST THIS EVENING OVER THE BIG BEND AND LOWER TRANS PECOS REGIONS OF WEST TEXAS AND OVER MUCH OF SOUTHEASTERN NEW MEXICO. RAINFALL RATES OVER AN INCH PER HOUR WILL RESULT IN LOCALIZED FLOODING OF ARROYOS...DRAWS...AND OTHER LOW LYING AREAS. URBAN AREAS RECEIVING HEAVY RAINFALL CAN EXPECT FLOODING OF UNDERPASSES AND OTHER POORLY DRAINED AREAS. IN ADDITION... WIND GUSTS TO 50 MPH AND DEADLY LIGHTNING CAN BE EXPECTED IN AND NEAR ANY THUNDERSTORM. THESE THUNDERSTORMS ARE FORECAST TO DIMINISH AFTER SUNSET. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON FROM THE GUADALUPE MOUNTAINS SOUTHWARD THROUGH THE DAVIS MOUNTAINS AND BIG BEND REGION. SOME OF THE STORMS COULD PRODUCE HEAVY RAINFALL...SO FLOODING OF ARROYOS...DRAWS...AND OTHER LOW LYING AREAS WILL BE POSSIBLE...AS WILL ELEVATED FLOWS ALONG THE RIO GRANDE. THE CHANCE OF RAIN WILL INCREASE ACROSS ALL AREAS FRIDAY NIGHT THROUGH SUNDAY AS ANOTHER COLD FRONT AFFECTS THE REGION. HEAVY RAINS WILL AGAIN BE A CONCERN...ESPECIALLY FOR AREAS THAT HAVE RECEIVED HEAVY RAINFALL IN THE LAST FEW DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 31, 5:35 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 535 PM CDT THU AUG 31 2006 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-010100- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD... CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL... SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON... BIG SPRING...COLORADO CITY...VAN HORN...PECOS...MENTONE... RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY... MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...ALPINE... FORT STOCKTON...PRESIDIO...MARFA...BIG BEND NP...MARATHON... SANDERSON...GUADALUPE MOUNTAINS NP...PINE SPRINGS 535 PM CDT THU AUG 31 2006 /435 PM MDT THU AUG 31 2006/ ...TROPICAL FUNNEL CLOUDS POSSIBLE THIS EVENING... THE NATIONAL WEATHER SERVICE IN MIDLAND HAS RECEIVED REPORTS OF FUNNEL CLOUDS ASSOCIATED WITH THUNDERSTORMS NEAR SEAGRAVES. THE AIRMASS OVER MUCH OF WEST TEXAS IS VERY MOIST AND UNSTABLE. AS A RESULT...TROPICAL FUNNEL CLOUDS MAY DEVELOP UNDERNEATH THUNDERSTORMS THIS EVENING. TYPICALLY...TROPICAL FUNNELS ARE SHORT-LIVED AND RARELY LAST LONGER THAN TEN MINUTES. THEY ARE ALSO SMALL AND GROW TO PERHAPS TEN OR TWENTY YARDS IN DIAMETER. ON RARE OCCASIONS...THESE FUNNEL CLOUDS DO TOUCH THE GROUND AND BRIEFLY BECOME TORNADOES. WIND SPEEDS ASSOCIATED WITH TROPICAL FUNNEL CLOUDS ARE GENERALLY UNDER 60 MPH...COMPARABLE TO A STRONG DUST DEVIL...AND CAN DAMAGE LIGHTWEIGHT STRUCTURES SUCH AS CARPORTS AND AWNINGS. SINCE THESE TROPICAL FUNNELS ARE BRIEF...SMALL...AND RELATIVELY WEAK...THEY ARE VIRTUALLY IMPOSSIBLE TO DETECT WITH DOPPLER RADAR. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST IN WEATHER INFORMATION.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 5:31 PM CDT | Flash Flood Warning | MAF | Winkler | 3 hr |
| Aug 31, 5:45 PM CDT | Flash Flood Warning | MAF | Ector | 4 hr |
| Aug 31, 6:35 PM CDT | Flash Flood Warning | MAF | Midland | 4 hr |
| Aug 31, 3:43 PM CDT | Flash Flood Warning | MAF | Lea | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.